Antibiotic medications are used to prevent or stop the growth of harmful bacteria and some other microorganisms in the body, such as fungi or protozoa. Some plants and molds have been used for centuries for their antibiotic properties, but modern medicine uses different chemical substances for the same purpose. Doctors frequently prescribe penicillins, amoxicillin, trimethoprim, erythromycin, azithromycin and clarytromycin, to name just some of the many antibiotic medications available on the market.
People tend to use antibiotics carelessly and without consultation with the doctor. Because of that, many can suffer from unwanted side effects of these valuable drugs. Side effects depend on the person using antibiotics and can affect everyone using these medications, regardless their sex or age.
Antibiotic Adverse Effects to Digestive System
Patients using antibiotics frequently report various problems of the digestive system. Excess amount of antibiotics may provoke stomach upset, resulting in nausea, vomiting, diarrhea or constipation. Abdominal cramps were also reported as the side effects of these drugs.
Nausea and vomiting usually occur right after you took the tablet, because the drug irritates the mucous membrane of the digestive tract. These effects can be avoided, if the doctor switches the patient from tablet to injection antibiotics. Sometimes, even taking the pills after the meal may help people experiencing stomach upset.
Diarrhea is the problem commonly seen in children using antibiotic medications.
Antibiotic drugs are known for their potential to cause allergic reactions, and in some cases this condition is very serious. These patients may experience breathing difficulties, fainting, itching and swelling of the tongue and lips. Anaphylactic shock is the most severe case of drug allergy, since it is the generalized reaction of the whole body to the drug you took. Hemolytic anemia and Stephen Jones syndrome are also possible consequences of antibiotic medications.
Kidney and Liver Problems
These two organs may be seriously affected by antibiotic drugs. Excess amount of the drugs can lead to worsening of preexisting problems with liver or kidneys, and cause hepatitis, glomerulonephritis, pyelonephritis. When something like this happens, patients can notice dark urine, change in the color of the feces, fever and in some cases yellowing of the skin and eyes.
Other Medical Problems Caused by Antibiotics
Antibiotic medications can also experience damage of the tendons. Damage occurs in the tissue connecting the bones and the muscles, which can cause painful sensations in people suffering from this problem.
Women using antibiotics can notice vaginal discharge or experience vaginal itching in some cases.